Psychiatry and Clinical Psychopharmacology

Psychopharmacology Clinical approach to tardive dyskinesia associated with combination of atypical-typical antipsychotic medication: A case report

Psychiatry and Clinical Psychopharmacology 2013; 23: Supplement S129-S130
Read: 647 Published: 20 March 2021

Tardive dyskinesia(TD) can be basically described as involuntary hyperkinetic abnormal movements that vary in localization and form. Olanzapine, as an atypical antipsychotic, posseses a significantly lower risk for TD compared with typical agents. And also, it has a therapeutic effect on TD. We present a case who had been using a combination of olanzapine and şupentixole depot for more than 1,5 years and developed involuntary movements upon his presentation and the management of the patient is discussed. Mr. A is a 45-year-old single male with a Diagnostic and Statistical Manual of Mental Disorders (DSM-IV-TR) diagnosis of schizophrenia, for approximately 27 years. He had been mainly maintained on amisulpiride and quetiapine until 1,5 years ago. After a psychotic relapse, the treatment was switched to şupentixole depot 200mg/15 days and olanzapine 20mg/day. He applied to our outpatient psychiatric service with the complaints of involuntary movements in his hands, named as “crab claw” by himself. He was started on aripiprazole 10mg/day and olanzapine and şupentixole was gradually discontinued. After 3 weeks, aripiprazole dosage was set to 15mg per day and he was free of psychotic symptoms and involuntary movements. After 5 months, he consulted with the same movement. It was learned from the patient that, 2 months before his presentation, he discontinued his medication, after a psychotic exacerbation characterized by delusions; he started şupentixole again and the movements started on. The typical antipscyhotic was discontinued and aripiprazole was gradually tapered up to 30mg per day. In the course of his 6-months follow-up, he was free of psychotic movements and dyskinetic movements. Recent data underlines the risk of developing TD, even using atypical antipsychotics. Early detection of extra-pyramidal side effects, in particular TD, is critical to its management and clinicians should be aware of these rare conditions. Although aripiprazole might be taken into account as a reasonable choice for the treatment of TD and psychotic sypmtoms, larger controlled studies are needed to confirm this opinion.
 

EISSN 2475-0581